[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
May 21, 1938

CYCLOPROPANE AND POSTOPERATIVE ATELECTASIS

JAMA. 1938;110(21):1770-1771. doi:10.1001/jama.1938.02790210050021

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  It has come to be accepted in recent years that bronchial obstruction is necessary in the causation of postoperative atelectasis. Jones and Burford (The Journal, April 2, p. 1092) postulate that massive atelectasis can occur in the absence of bronchial obstruction. This view is based on their observations on cyclopropane anesthesia. They maintain that, because the cyclopropane and oxygen are readily absorbed and slowly absorbable nitrogen is in time dissipated, there is a gradual disappearance of gases from the alveoli which could keep them distended. Contributing factors are mentioned, such as quiet, shallow respirations, opiates, the pharmacologic effect of cyclopropane itself and also the high oxygen content in the lungs.The view which the authors have taken would seem to be at odds with our concepts of the physiology of respiration. One of the fundamental principles involved in this problem is the difference between the intrapleural and

First Page Preview View Large
First page PDF preview
First page PDF preview
×